Alert archive / Kentucky / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 2, NWS Jackson, KY

March 14, 20194 counties in Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Mar 14, 2019, 11:40 PM EDT for 4 counties in Kentucky. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 14, 2019, 11:40 PM EDT (03:40 UTC)
Expired
Mar 15, 2019, 12:15 AM EDT
In force
35 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Bath County, KY, Fleming County, KY, Montgomery County, KY, Rowan County, KY

The radar

The Jackson,KY radar (KJKL), 84 km from the middle of the area, began a volume at 03:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 3.7 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2019-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 108 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2019-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 322 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
108 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
864 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
322 m²/s²
0-3 km storm-relative helicity
384 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

077 
WUUS53 KJKL 150340
SVRJKL
KYC011-069-173-205-150415-
/O.NEW.KJKL.SV.W.0002.190315T0340Z-190315T0415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service JACKSON KY
1140 PM EDT THU MAR 14 2019

The National Weather Service in JACKSON KY has issued a

* Severe Thunderstorm Warning for...
  Central Montgomery County in east central Kentucky...
  Bath County in east central Kentucky...
  Fleming County in east central Kentucky...
  Central Rowan County in east central Kentucky...

* Until 1215 AM EDT.

* At 1139 PM EDT, a severe thunderstorm was located over
  Reynoldsville, or near Owingsville, moving northeast at 70 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Mount Sterling, Morehead, Owingsville, Marshall, Sharpsburg, Salt
  Lick, Ramey, Pecks Ridge, Wyoming, Peasticks, Triplett and Flat
  Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3843 8358 3840 8348 3838 8345 3840 8342
      3839 8340 3830 8333 3822 8331 3800 8401
      3809 8407 3812 8407 3817 8399 3830 8385
      3834 8384 3849 8359
TIME...MOT...LOC 0339Z 238DEG 68KT 3821 8384 

HAIL...<.75IN
WIND...60MPH
 
$$

KAS
3 follow-up statements
915 
WWUS53 KJKL 150354
SVSJKL

Severe Weather Statement
National Weather Service JACKSON KY
1154 PM EDT THU MAR 14 2019

KYC173-150404-
/O.CAN.KJKL.SV.W.0002.000000T0000Z-190315T0415Z/
Montgomery KY-
1154 PM EDT THU MAR 14 2019

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MONTGOMERY COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3849 8359 3843 8358 3840 8348 3838 8345
      3840 8342 3839 8340 3837 8339 3830 8333
      3822 8331 3808 8382 3819 8380 3829 8369
      3841 8368
TIME...MOT...LOC 0354Z 238DEG 68KT 3836 8353 

$$

KYC011-069-205-150415-
/O.CON.KJKL.SV.W.0002.000000T0000Z-190315T0415Z/
Bath KY-Fleming KY-Rowan KY-
1154 PM EDT THU MAR 14 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM EDT
FOR CENTRAL BATH...EASTERN FLEMING AND CENTRAL ROWAN COUNTIES...

At 1154 PM EDT, a severe thunderstorm was located over Muses Mills,
or 12 miles east of Flemingsburg, moving northeast at 70 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Morehead, Owingsville, Marshall, Cranston, Ramey, Wyoming, Peasticks,
Moore's Ferry, Triplett, Odessa, Hilda and Bourbon Furnace.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3849 8359 3843 8358 3840 8348 3838 8345
      3840 8342 3839 8340 3837 8339 3830 8333
      3822 8331 3808 8382 3819 8380 3829 8369
      3841 8368
TIME...MOT...LOC 0354Z 238DEG 68KT 3836 8353 

HAIL...<.75IN
WIND...60MPH
 
$$

KAS
453 
WWUS53 KJKL 150407
SVSJKL

Severe Weather Statement
National Weather Service JACKSON KY
1207 AM EDT FRI MAR 15 2019

KYC011-069-205-150415-
/O.CON.KJKL.SV.W.0002.000000T0000Z-190315T0415Z/
Bath KY-Fleming KY-Rowan KY-
1207 AM EDT FRI MAR 15 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM EDT
FOR CENTRAL BATH...SOUTHEASTERN FLEMING AND CENTRAL ROWAN COUNTIES...

At 1206 AM EDT, a severe thunderstorm was located over Camp Dix, or
11 miles northwest of Carter Caves State Park, moving northeast at 80
mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Morehead, Cranston, Ramey, Munson, Moore's Ferry, Haldeman, Triplett,
Rodburn, Hilda, Ringos Mills, Sharkey and Hays Crossing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3834 8349 3839 8346 3838 8345 3840 8342
      3839 8340 3837 8339 3830 8333 3822 8331
      3813 8365 3821 8366 3826 8367
TIME...MOT...LOC 0406Z 238DEG 68KT 3848 8328 

HAIL...<.75IN
WIND...60MPH
 
$$

KAS
740 
WWUS53 KJKL 150416
SVSJKL

Severe Weather Statement
National Weather Service JACKSON KY
1216 AM EDT FRI MAR 15 2019

KYC011-069-205-150425-
/O.EXP.KJKL.SV.W.0002.000000T0000Z-190315T0415Z/
Bath KY-Fleming KY-Rowan KY-
1216 AM EDT FRI MAR 15 2019

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BATH...SOUTHEASTERN
FLEMING AND CENTRAL ROWAN COUNTIES HAS EXPIRED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been allowed to expire.

LAT...LON 3834 8349 3839 8346 3838 8345 3840 8342
      3839 8340 3837 8339 3830 8333 3822 8331
      3813 8365 3821 8366 3826 8367
TIME...MOT...LOC 0415Z 238DEG 68KT 3856 8311 

$$

KAS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 14, 10:15 PM EDT, 1 hour 25 minutes earlier.

Area forecast discussion, Mar 14, 10:15 PM EDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
1015 PM EDT Thu Mar 14 2019

.UPDATE...
Issued at 1015 PM EDT THU MAR 14 2019

With winds decreasing will expire or cancel all wind advisories
for our area shortly before 11 PM. A small severe threat will
continue for the next couple of hours though. Strongest storms
continue to occur just to the northwest of the forecast area,
where warnings are in effect for parts of northern KY. Some of the
small storms in the southern part of our forecast area have shown
some rotation, and a storm near London produced some pea size
hail around 10 PM.

UPDATE Issued at 809 PM EDT THU MAR 14 2019

While the severe threat has diminished in our area considerably we
are still not completely out of the woods, and an isolated severe
wind gust remains possible until midnight or so. An axis of
instability with MUCAPE in excess of 500 j/kg still exists across
central KY and storms continue to develop on the southern end of
a band of broken storms that extends northeast into OH. In fact
a severe thunderstorm warning was issued for parts of Shelby and
Franklin counties at 752 EDT. It does appear the axis of
instability will decrease as it shifts east tonight. The HRRR has
been persistent in trying to evolve the broken cells to our
northwest into a narrow band of showers and thunderstorms that
will move across our area between 03Z and 08Z, with the line
weakening as it moves east. The best chance of any severe storms
would be in the western part of our area before midnight. Made
some minor adjustments to rain chances this evening, but based on
the consistent HRRR have continued with high probabilities as a
line of showers and storms is forecast to move across the area.

Will continue with the wind advisories as they now exist, but
wind gusts outside of storms and showers should gradually
diminish.

&&

.SHORT TERM...(This evening through Friday night)
Issued at 434 PM EDT THU MAR 14 2019

Storm system bearing down on our area. Storms to the west will be
moving into an environment less conducive for maintaining strength
and severity of storms that we have seen to our west through the
day. Just the same, marginal conditions do not entirely count out
the possibility...as seems to happen quite often in our area. We
are currently in discussions with SPC to determine what type of
watch if any should be issued for our area. Determination will
likely be made soon.

Will continue with the winds advisory as is. Still seeing some
gusts even though there has been a bit of a drop off. Cooler air
coming in behind this front will bring our temps back down to
normal levels. Rainfall across the area will be a bit limited as
well with such a progressive system. In general looking for
around a half inch or less, but locally higher amounts will be
possible with any thunderstorms.

.LONG TERM...(Saturday through Thursday)
Issued at 434 PM EDT THU MAR 14 2019

The period will begin with high pressure sinking southward out of
the Midwest and west to northwest flow bringing in a cooler
airmass into the Ohio Valley. This will lead to generally below
normal temperatures across the region through The weekend into
early next week. For the most part we are looking at dry weather
through early next week, but an upper level wave and surface cold
front could bring a slight chance of showers by Sunday night.
After this dry weather continues until Wednesday afternoon into
Thursday when another storm system arrives. Overall model
agreement is not bad, but the ECMWF is the driest model at this
point.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
ISSUED AT 741 PM EDT THU MAR 14 2019

Strong southerly winds ahead of an approaching cold front will
continue this evening, with occasional gusts of around 35 knots.
Low level non-convective wind shear will also continue to affect
all TAF sites through at least 03Z and likely later at most TAF
sites. While a narrow line of thunderstorms may move across the
area between 02Z and 06Z this is still not certain even at this
time. Scattered showers will occur but conditions should only
temporarily drop from VFR to MVFR. The cold front will pass
through the area tonight and winds on Friday will remain gusty but
be out of the west or southwest. Wind gusts on Friday will be 20
to 25 knots.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 11 PM EDT this evening for KYZ044-050>052-
058>060-068-069-079-080-083>085.

Wind Advisory until 1 AM EDT Friday for KYZ086>088-104-106>120.

&&

UPDATE...SBH
SHORT TERM...RAY
LONG TERM...DJ
AVIATION...SBH
Hazardous weather outlook, Mar 14, 11:04 PM EDT, 36 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
1104 PM EDT Thu Mar 14 2019

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-151200-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
1104 PM EDT Thu Mar 14 2019

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

Thunderstorms are possible tonight, and could bring isolated wind
gusts to 40 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

RAY/SBH

In the hours before

Local storm report, Mar 14, 7:46 PM EDT, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
746 PM EDT THU MAR 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0736 PM     NON-TSTM WND DMG 4 E MOUNT VERNON        37.36N 84.27W
03/14/2019                   ROCKCASTLE         KY   PUBLIC

            TREE DOWN ON MAPLE GROVE ROAD. REPORT VIA SOCIAL MEDIA.

&&

KAS
Special weather statement, Mar 14, 10:15 PM EDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service JACKSON KY
1015 PM EDT THU MAR 14 2019

KYZ085-086-150245-
Whitley-Knox-
1015 PM EDT THU MAR 14 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN KNOX AND CENTRAL
WHITLEY COUNTIES...

At 1014 PM EDT, a strong thunderstorm was located Williamsburg,
moving east at 55 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Williamsburg, Barbourville, Julip, Swan Lake, Hubbs, Clate, Birdseye,
Goldbug, Gausdale, King, Louden, Bryants Store, Wofford, Bon,
Perkins, Permon, Swanpond, Lucky, Redbird and Rockholds.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3671 8423 3681 8422 3688 8389 3674 8383
      3673 8383
TIME...MOT...LOC 0214Z 253DEG 46KT 3676 8413

KAS

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 14, 10:15 PM EDTSpecial Weather StatementJKLWhitley30 min
Mar 15, 12:20 AM EDTSpecial Weather StatementJKLMenifee25 min
Mar 15, 12:22 AM EDTSpecial Weather StatementJKLEstill, Powell, Wolfe23 min
Mar 15, 1:34 AM EDTSpecial Weather StatementJKLClay26 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.